Diclofenac sodium is a widely used enteric-coated nonsteroidal anti-inflammatory drug. We describe a woman with Hemoccult-positive stools and iron deficiency anemia who developed both a colonic ulcer and a "diaphragmlike" colonic stricture while taking enteric-coated diclofenac. These lesions were evident on colonoscopy but not on barium studies. Biopsy specimens of the ulcer and stricture revealed particulate matter that was indistinguishable from diclofenac pill fragments by electron microscopy. Discontinuation of diclofenac therapy resulted in resolution of anemia and Hemoccult-positive stools. We conclude that (1) enteric-coated diclofenac is associated with both colonic ulcers and diaphragmlike colonic strictures; (2) the pathophysiologic mechanism for the development of both ulcers and strictures may involve a direct action of diclofenac within these lesions; (3) colonoscopy may be superior to barium studies in evaluating patients receiving diclofenac who have iron deficiency anemia and/or Hemoccult-positive stools.
(Arch Intern Med. 1992;152:2341-2343)